Across Canada this week, recent high-school graduates are preparing for their first year of university or college. Upon arriving on campus, many will engage in a week-long party called frosh, or "student-orientation".
Ahead of the party, and in the wake of nearly 4,000 fatal opioid-overdoses last year, Ottawa has issued a plea for students to exercise caution.
"You may already be aware of the risks related to drinking alcohol," begins an August 20 media release. "However, you may not have heard as much about the risks associated with the use of opioids. With the ongoing opioid crisis in Canada, the Government of Canada continues to raise the level of awareness of the dangers associated with drug use and to educate people on how to recognize the signs of an opioid overdose."
It's not just another example of square officials shouting "just say no". Last week, Toronto police issued a rare public warning after they recorded seven fatal overdoses over the previous 12 days in just one section of the city. The dangerous synthetic opioids fentanyl and carfentanil are the suspected culprits in the deaths.
In B.C., fentanyl is responsible for a growing number of deaths that has increased every year since 2013. In 2017, there were 1,451 illicit-drug overdose deaths in B.C. That compares to an average of 204 deaths each year from 2001 to 2010.
Five years into this epidemic of drug-overdose deaths, B.C. saw its deadliest month on record just last March, when 162 fatal overdoses occurred across the province.
In its media release, Ottawa includes a list of tips for how students who are set on using drugs can hopefully do so a little safer.
"Never use drugs alone and stay with your friends and people you trust," is one of its top points on the list.
"If you choose to use drugs and are checking them with a test kit, know that test kits have limitations for detecting dangerous substances," reads another.
And a third: "Understand that any illegal drug can be tainted with other dangerous substances, such as fentanyl and carfentanil, which can lead to overdose and even death."
The federal government is also urging students who use drugs to carry naloxone, the so-called overdose antidote that reverses opioids' effects.
"If you are with someone who is having an opioid overdose, follow the directions on the naloxone kit and administer it right away," reads the release. "Many pharmacists, community organizations or local public health units offer training in the proper use of naloxone. Administering naloxone won't hurt someone who isn't overdosing."
In B.C., residents can take a short online course in overdose response, then visit a pharmacy and obtain a naloxone kit, free of charge.
Ottawa's frosh-week warning also notes that most people in Canada can call 911 in the event of an overdose without fear of getting themselves in trouble for using illegal drugs.
"Stay until help arrives," it urges. "The Good Samaritan Drug Overdose Act protects individuals from simple drug possession charges and some violations of conditions related to simple possession when seeking emergency help during an overdose situation."